Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2020, 4:40 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 28, 2020, 5:13 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:50 PM CDT | TSTM WND DMG | 1 Se Ramer, AL | A FEW TREES DOWN NEAR RAMER. |
| Jun 28, 4:53 PM CDT | TSTM WND DMG | 2 Nnw Grady, AL | NUMEROUS TREES SNAPPED AND BLOWN DOWN FROM POSSIBLE MICROBURST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS54 KBMX 282140
SVRBMX
ALC085-101-282230-
/O.NEW.KBMX.SV.W.0142.200628T2140Z-200628T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
440 PM CDT Sun Jun 28 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Lowndes County in south central Alabama...
Southwestern Montgomery County in south central Alabama...
* Until 530 PM CDT.
* At 440 PM CDT, a severe thunderstorm was located over Sellers, or 8
miles west of Meadville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Deposit, Meadville, Pike Road, Strata, Dublin, Naftel,
Snowdoun, Logan, Sprague, Grady, Sellers, Davenport, Ramer, Lapine,
Pintlala and Carters Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3225 8640 3229 8617 3214 8606 3196 8619
3196 8630 3205 8631 3205 8641 3204 8640
3203 8640 3196 8641 3196 8654
TIME...MOT...LOC 2140Z 221DEG 31KT 3208 8629
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore2 follow-up statements
340
WWUS54 KBMX 282203
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
503 PM CDT Sun Jun 28 2020
ALC085-282212-
/O.CAN.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Lowndes AL-
503 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2202Z 212DEG 26KT 3222 8620
$$
ALC101-282230-
/O.CON.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Montgomery AL-
503 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MONTGOMERY COUNTY...
At 502 PM CDT, a severe thunderstorm was located near Pinedale, or 10
miles southeast of Montgomery, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Meadville, Pike Road, Snowdoun, Sprague, Sellers, Dublin, Ramer,
Pintlala and Carters Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2202Z 212DEG 26KT 3222 8620
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore048
WWUS54 KBMX 282213
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sun Jun 28 2020
ALC101-282223-
/O.CAN.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Montgomery AL-
513 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2212Z 221DEG 31KT 3229 8612
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:54 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 28, 2:54 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 254 PM CDT Sun Jun 28 2020 .SHORT TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Through Monday. There has been an expansive deck of low-level clouds across the Deep South today as moist, unstable air continues to advect northeastward around the western side of the low-level ridge over the eastern Gulf of Mexico. Temperatures are at or well on their way into the lower 90s with dewpoints in the lower to mid 70s. Like yesterday, the latest 12Z BMX RAOB measured relatively dry air in the mid-levels which is amplifying microburst parameters, but also appears to be limiting coverage and development in combination with the subsidence of a more pronounced mid-level ridge over the Lower MS Valley. Isolated thunderstorms have developed north of Mobile associated with a sea breeze, and will move northeastward through the afternoon, perhaps increasing in coverage. A storm with strong, gusty winds and frequent lightning may occur in our far southern counties this afternoon, generally along and south of I-85, before diminishing through the evening. Otherwise, only widely isolated showers/thunderstorms expected for the remaining parts of the forecast area. Tomorrow, the mid-level ridge will build to our east while a low amplitude shortwave trough nudges into our northwest. An increase in moisture should accompany this weak impulse late tomorrow afternoon with scattered showers and storms focused primarily along and north of I-20. Highs will be in the upper 80s north to mid 90s south. 86 .LONG TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Tuesday through Saturday. No significant changes made to the forecast as models are in fair agreement with the overall upper air pattern. An inverted ridge axis just east of the Mississippi River early in the period will produce cyclonic flow over Alabama, and result in favorable conditions for diurnal showers and thunderstorms Tuesday and Wednesday. Better mid level lapse rates on Wednesday could lead to a few strong to severe storms in the afternoon. Higher areal coverage of rain expected Thursday thru Saturday as a weak upper closed low develops over the Southeast States. Increased cloud cover and rain chances will bring down afternoon temperatures, with highs only in the middle to upper 80s. 58/rose Previous long-term discussion: /Updated at 0237 AM CDT Sun Jun 28 2020/ Tuesday through Saturday Features: Deep-layer ridging will be positioned over much of the Gulf of Mexico on Tuesday and will slide westward with time to become situated over the Western Gulf on Wednesday as an Omega Blocking pattern develops. A deep trough will become positioned over Idaho while another low will be present over New England. Elongated ridging will extend from the Western Gulf northward across much of the Plains states into South-Central Canada. The ridging to our south and southwest is forecast to contract as the closed low drifts southwest to be centered over New York City by Thursday. A weakness aloft will develop down the spine of the Appalachians on Thursday and persist through Friday. Most global model solutions depict a closed low developing to our north and east on Friday and migrating southwest through the day on Saturday. Meanwhile, deep-layer ridging becomes established by this time over Northwest Mexico into Arizona and New Mexico while to our southeast, ridging is centered just east of the Bahamas. Forecast: Tuesday and Wednesday. Expect chances for showers and thunderstorms to increase from the northeast to the southwest as deep-layer ridging departs to the southwest of the area. Highs will range from the mid to upper 80s north and east to the mid 90s south and southwest. Lows will range from around 70 northeast to the mid 70s southwest. Thursday through Saturday. Scattered to numerous showers and thunderstorms are expected across the entire forecast area as the warm and humid airmass becomes influenced by a closed upper low that slides southwest across the area. Some of the shower and thunderstorm activity may be heavy Thursday as the upper low nears from the northeast according to some model depictions. Highs will range from the mid 80s north and east to around 90 south and west. Lows will range from the upper 60s northeast to the low 70s southwest. 05 && .AVIATION... 18Z TAF Discussion. Persisting SCT low-level cloud deck remains in place over Central AL with no current impacts to flight conditions. A mid-level ridge is centered over the eastern Gulf of Mexico. Moist, southwesterly winds are supplying enough gulf moisture for isolated to scattered showers and thunderstorm development this afternoon, mainly south in association with the sea breeze. Coverage should be limited by the suppressing effects of the ridge. Similar moist surface conditions are expected tomorrow morning which may produce lower ceilings and patchy fog during the early morning hours, but any reductions in flight criteria should improve after sunrise. 86 && .FIRE WEATHER... A humid and warm airmass will persist across the forecast area over the next several days. Shower and thunderstorm chances will increase areawide toward midweek and persist through late week as an unsettled pattern becomes established over the area. Expect rain and storm chances to be greatest through the afternoon and into the early evening hours each day. Minimum relative humidity values will range generally above 50 percent during the afternoon hours through much of the upcoming work week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 89 70 / 10 40 30 70 30 Anniston 71 91 71 89 70 / 10 40 30 70 30 Birmingham 74 92 74 91 74 / 10 40 20 60 30 Tuscaloosa 74 92 74 92 73 / 10 20 20 50 20 Calera 73 91 73 90 72 / 10 20 20 60 30 Auburn 71 90 72 88 71 / 20 20 10 70 20 Montgomery 73 93 74 92 74 / 20 30 10 60 20 Troy 73 94 74 91 73 / 20 30 10 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 28, 3:16 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 316 AM CDT Sun Jun 28 2020 ALZ011>015-017>050-291130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 316 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 28, 4:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun Jun 28 2020
ALZ042-044-282200-
Lowndes AL-Montgomery AL-
411 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.
Winds of 40-50 mph will be possible with this storm.
Locations impacted include...
Fort Deposit, Lowndes County Airport, Beechwood, Strata, Naftel,
Logan, Sprague, Sellers, Davenport, Lapine, Grady, Calhoun,
Letohatchee, Mount Willing and Clover Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8663 3216 8628 3197 8619 3196 8630
3205 8631 3205 8641 3204 8640 3196 8641
3196 8680
TIME...MOT...LOC 2111Z 218DEG 25KT 3189 8657
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:11 PM CDT | Special Weather Statement | BMX | Lowndes | 49 min |
| Jun 28, 5:01 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 44 min |
| Jun 28, 5:12 PM CDT | Special Weather Statement | BMX | Bullock | 33 min |
| Jun 28, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 21 min |
| Jun 28, 5:43 PM CDT | Special Weather Statement | BMX | Macon | 47 min |
| Jun 28, 5:59 PM CDT | Special Weather Statement | BMX | Russell | 46 min |
| Jun 28, 6:34 PM CDT | Special Weather Statement | BMX | Barbour | 26 min |
| Jun 28, 6:45 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Jun 28, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.